Colorado, 2014

Drought in Colorado, September 1 to 30, 2014

September 1 to 30, 2014 · NWS GJT · 2 events in 2 counties and zones

The Southwest monsoon continued to direct moisture into the Great Basin and central Rockies through September. Outside of two outlier drought zones, the bulk of the climate stations across western Colorado showed an excess of precipitation by at least 2/3 of an inch.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Southwest monsoon continued to direct moisture into the Great Basin and central Rockies through September. Outside of two outlier drought zones, the bulk of the climate stations across western Colorado showed an excess of precipitation by at least 2/3 of an inch. Nonetheless, significant improvement to the drought was achieved across southwest Colorado near the Four Corners where monthly precipitation totals were near an inch above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 9:59 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 31, 9:59 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1059 PM MDT SUN AUG 31 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 224 PM MDT SUN AUG 31 2014

UPPER LEVEL TROUGH AXIS IS CROSSING THE DIVIDE EARLY THIS
AFTERNOON...PUTTING THE BULK OF THE SYNOPTIC SCALE LIFT NOW OUT
OVER THE FRONT RANGE. HOWEVER...A FEW LINES OF CONVERGENCE SET UP
BY FLOW INTERACTING WITH TERRAIN FEATURES...UINTAH MTNS...FLAT
TOPS AND GRAND MESA...AIDED BY WEAK MUCAPE OF 500-1000 J/KG WILL
MAINTAIN SHOWERS AND THUNDERSTORMS IN THESE AREAS...AND ISOLATED
CONVECTION ELSEWHERE OVER THE HIGH TERRAIN OF CENTRAL AND NRN
MTNS THROUGH LATE AFTERNOON. OTHERWISE...DRIER AIR AND SUBSIDENCE
MOVING ACROSS THE AREA WILL PUT A QUICK END TO PRECIP THIS
EVENING. DEWPOINTS DROPPING INTO THE UPPER 20S AND 30S WILL
PROVIDE ROOM FOR COOLER TEMPERATURES TONIGHT...NEAR TO SLIGHTLY
BELOW NORMAL. SHOULD HAVE WIDESPREAD 30S IN THE MOUNTAINS ABOVE
9000 FT TONIGHT AND MONDAY NIGHT. MONDAY WILL BE DRY EVERYWHERE
WITH HIGHS SLIGHTLY BELOW NORMAL.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 224 PM MDT SUN AUG 31 2014

THE PERIOD BEGINS WITH WARM CONDITIONS UNDER MOSTLY CLEAR SKIES
AS HIGH PRESSURE EXPANDS TO OUR SOUTH...AND THE STRONGER
WESTERLIES STRETCH OVER THE NORTHERN TIER STATES. THE GRADIENT
WILL TIGHTEN A LITTLE ON WED AS THE FLOW BEGINS TO SHIFT FROM WEST
TO SOUTHWEST AS A LOW PRESSURE TROUGH DEVELOPS ALONG THE WEST
COAST. THEREFORE THE AREA CAN EXPECT SOME BREEZES DURING THE
AFTERNOON.

THE WESTERN TROUGH WILL PUSH THE SUBTROPICAL RIDGE EASTWARD...AND
WILL RESULT IN A SOUTHWEST TO SOUTH FLOW OVER THE REGION...THU
THROUGH THE WEEKEND. AS A RESULT MOISTURE WILL BEGIN TO WORK ITS
WAY INTO THE AREA...WITH AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THERE IS STILL SOME UNCERTAINTY AS TO JUST HOW DEEP
AND EXTENSIVE THIS MOISTURE SURGE WILL BE. BUT THERE IS THE
POTENTIAL FOR A WET FEW DAYS...FROM LATE IN THE WORK WEEK THROUGH
THE WEEKEND.

AFTER ABOVE NORMAL TEMPERATURES THROUGH MIDWEEK...TEMPERATURES WILL
DROP TO BELOW NORMAL VALUES BY THE WEEKEND DUE TO INCREASED CLOUDS
AND PRECIPITATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1059 PM MDT SUN AUG 31 2014

VFR CONDITIONS WILL EXPECTED ACROSS THE REGION OVER THE NEXT 24
HOURS AS DRIER AIR FILTERS IN FROM THE WEST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...BEN
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, Aug 31, 3:36 AM MST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
436 AM MDT SUN AUG 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
436 AM MDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS NORTH OF INTERSTATE 70...ARE EXPECTED THIS
MORNING...DECREASING THIS AFTERNOON. ERRATIC WINDS AND OCCASIONAL
LIGHTNING WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A DRY MONDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF
SHOWERS AND THUNDERSTORMS AGAIN THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Four Corners / Upper Dolores River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Extreme to severe drought conditions at the beginning of September were reduced to moderate or better drought conditions by the end of the month. This improvement was due to widespread and above normal precipitation that was received across the area in a persistent monsoonal pattern.

Drought, Animas River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Extreme to severe drought conditions at the beginning of September were reduced to moderate or better drought conditions by the end of the month. This improvement was due to widespread and above normal precipitation that was received across the area in a persistent monsoon pattern.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550760, 550762.